Wisconsin, 2024

Tornadoes and Hail in Wisconsin, May 21, 2024

May 21, 2024 · NWS ARX · 40 events in 11 counties and zones

On May 21st, a line of severe storms moved through the region during the late afternoon and evening hours bringing widespread wind damage and several tornadoes across western Wisconsin. Additionally, a few storms produced large hail across portions of southwestern Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
$785,000
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

On May 21st, a line of severe storms moved through the region during the late afternoon and evening hours bringing widespread wind damage and several tornadoes across western Wisconsin. Additionally, a few storms produced large hail across portions of southwestern Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 21, 2:36 PM CST, 21 minutes earlier. Its key messages:

  • Significant severe weather event with a MODERATE RISK (Threat level 4 of 5) for severe storms late this afternoon/evening. Another rounds of storms expected late this afternoon into evening. The highest severe threat appears to begin late afternoon and into the evening with damaging wind gusts and tornadoes being the primary threats, large hail is a secondary threat.
  • With additional 1 to 2 inches of QPF through tonight. This could cause rises on area rivers and streams. With increase rainfall rates in the stronger showers/storms, ponding of water on roadways can be expected.
  • Shower/storm chances increase for Thursday night into Friday. Severe potential is still to early to discern due to timing of front.
Area forecast discussion, May 21, 2:36 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
336 PM CDT Tue May 21 2024

.KEY MESSAGES...

- Significant severe weather event with a MODERATE RISK (Threat
  level 4 of 5) for severe storms late this afternoon/evening.
  Another rounds of storms expected late this afternoon into
  evening. The highest severe threat appears to begin late
  afternoon and into the evening with damaging wind gusts and
  tornadoes being the primary threats, large hail is a secondary
  threat.

- With additional 1 to 2 inches of QPF through tonight. This
  could cause rises on area rivers and streams. With increase
  rainfall rates in the stronger showers/storms, ponding of
  water on roadways can be expected.

- Shower/storm chances increase for Thursday night into Friday.
  Severe potential is still to early to discern due to timing of
  front.

&&

.MESOSCALE...
Issued at 235 PM CDT Tue May 21 2024

At 19Z, surface analysis showed the main low pressure center
undergoing cyclogenesis in southwestern IA with 5mb/3hr
pressure falls over nwrn WI. A maritime tropical airmass warm
front was located roughly along I-80 with gusting southerly
winds to 25-30kt. Secondary frontal boundary extends as an
inverted trough from the low to about Duluth...another area of
convergence and destabilization occurring south of it.

Mainly monitoring the return flow and destabilization over the
next hours as the wind field is in place. KDMX wind profile has
70+ 0-6km bulk shear, and 37 kts in the 0-1km layer with a
potent 300 m2/s2 of 0-500m SRH. A very serious wind profile for
supercell tornadoes, and severe weather in general.

Using WoFS guidance over the area, values of 5+ surge northward
to about I-94 (remarkably!) but just south of the Twin Cities
by 6 pm, so some serious destabilization with big dynamical lift
coming in. There seems to be a slight preference for southeast
MN into northcentral WI for a higher probability footprint for
0-2km vertical vorticity swaths over nc IA into sern MN, with
more sporadic signals further south, meaning there may be a
slight preference for that area through 6 pm for tornadoes.
Current forecast is on track, with generally a 5pm to 9 pm
window from I-35 to I-39 in WI.

Also, there is signal that an initial line will move in to the
western areas just east of I-35, but storms will develop out
ahead and possibly a discrete phase of storms along the Miss
river in concert. This is verified in the HRRR and WOFS runs
over the past many hours. So, be careful with assuming steady
state motion of the initial storms and no downstream
development.

&&

.DISCUSSION...
Issued at 336 PM CDT Tue May 21 2024

This Evening into Thursday

Latest water vapor satellite imagery indicates vigorous shortwave
trough over eastern Nebraska and producing showers/storms across
western Iowa/southern Minnesota. This shortwave trough will
lift northeastward over the forecast area late this afternoon
and evening and spread showers/storms into the forecast area.
Severe potential with the storms is expected with these storms
especially this evening and the details of the parameters are in
the above Mesoscale section. Main severe threat are damaging
winds and tornadoes.

With the recent 1 to 3 inches of rain falling over the southern
half of the forecast area...along with the potential of another
inch this afternoon/evening. This will cause rises on area
rivers and ponding of area roadways. In addition...precipitable
water values of around 1.50 inches and decent moisture
transport/deformation band setting up over the northern half of
the forecast area...rainfall amounts of 1 to 2 inches is
expected this evening/tonight...especially over north central
Wisconsin.

Cold front associated with shortwave trough moves east of the area
tonight. Subsidence behind cold front and tight pressure gradient
will allow for wind speeds to be 20 to 25 knots with gusts 30 to 35
knots across much of the forecast area.

Cooler airmass advects into the forecast area Wednesday. Much of the
forecast area will remain dry. However...north central Wisconsin
will continue to be under the influence of the shortwave trough.
With daytime heating...bufkit soundings showing instability and
breaking the cap over this area...scattered showers and few storms
will develop during the afternoon hours. These showers/storms will
diminish near sunset. Then...weak surface ridge builds into the
Upper Mississippi River Valley Thursday and area should remain dry
for much of the day.

Focus turns to Thursday night into Friday. Another shortwave trough
moves across the Northern Plains/Upper Great Lakes Region. There is
decent moisture convergence/vertical motion with the shortwave
trough. Showers/storms are expected and will move across the
forecast area west to east during the day Friday. Timing of
showers/storms continue to be an issue with the deterministic
GFS/NAM/ECMWF. Severe threat with the storms is still too early to
discern...based on timing of surface features/showers/storms.

Main forecast concerns from Friday night through
Tuesday are shower/storm chances through the forecast period. Flow
pattern aloft becomes west to east zonal flow across the Upper Great
Lakes Region early in the forecast period Saturday into Sunday.
Then...upper level trough develops over the Upper Great Lakes Region
late in the forecast period. Weak pieces of energy embedded in the
west to east flow aloft may produce some showers/storms Saturday
into Sunday...however these are low chances less than 40 percent.
With upper level trough digging over the Upper Great Lakes Region
shortwave troughs are expected to track over the Upper Mississippi
River Memorial Day into Tuesday. The main issue Memorial Day into
Tuesday is the placement/track of the shortwave troughs associated
with the upper level trough. This will impact where convection
develops over the forecast area and will continue chances of
scattered showers/storms for both days. High temperatures Saturday
into Tuesday are expected to be near to slightly below normal with
highs into the middle 60s to middle 70s.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1242 PM CDT Tue May 21 2024

Main taf concerns are storm chances at both RST/LSE taf sites
this afternoon into this evening. Then...MVFR/IFR conditions at
both RST/LSE taf sites tonight into Wednesday morning. A cold
front will move across the region this afternoon and evening.
Showers/storms will develop along the front and impact the taf
sites late this afternoon and evening. There is potential for
severe wind gusts of 50 knots or greater. For now have capped
wind gusts to 45 knots and see how storms develop along front to
introduce higher gusts in tempo group. Behind the front
ceilings will lower into MVFR and continue into early Wednesday
morning at both taf sites. Conditions will improve to VFR around
15z Wednesday at both taf sites.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Flood Watch until 9 PM CDT this evening for MNZ079-086>088-
     094>096.
IA...Flood Watch until 9 PM CDT this evening for IAZ008>011-018-019-
     029-030.

&&

MESOSCALE...Baumgardt
DISCUSSION...DTJ
AVIATION...DTJ
Hazardous weather outlook, May 21, 1:59 PM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
259 PM CDT Tue May 21 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-230000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
259 PM CDT Tue May 21 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This afternoon and Tonight

Additional storms are expected through this evening with peak
time for severe storms from 5 to 9 PM. Damaging wind gusts, some
75mph+, tornadoes, some strong, and locally heavy rain are the
primary severe weather threats this afternoon and evening. Large
hail will also be possible. Be alert to the potential for
significant severe weather through this evening. Be extra weather
aware and prepared to take action and move to a safe
location/sturdy building away from trees.

Due to the multiple rounds of thunderstorms, localized areas may
receive several inches of rain. As a result, the threat for river
rises and flooding will be on the increase. Those with interests
along area creeks, streams, and rivers should monitor conditions.
Be prepared to alter travel plans during heavy rains or severe
weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The next chance for thunderstorms will be Friday. It is too early
to discern the severe weather threat at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar scheduled.

NOFWD

In the hours before

Special weather statement, May 21, 10:42 AM CST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1142 AM CDT Tue May 21 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094-095-WIZ032-211730-
Floyd IA-Chickasaw IA-Fayette IA-Mitchell IA-Clayton IA-
Winneshiek IA-Howard IA-Allamakee IA-Wabasha MN-Fillmore MN-
Winona MN-Olmsted MN-Dodge MN-Mower MN-Buffalo WI-
1142 AM CDT Tue May 21 2024

...GUSTY WINDS BEHIND A LINE OF SHOWERS WILL IMPACT SOUTHEAST
MINNESOTA AND NORTHEAST IOWA THROUGH 1230 PM CDT...

At 1140 AM CDT, Doppler radar was tracking gusty showers along a line
extending from Rochester to Stacyville to near Independence. Movement
was northeast at 55 mph.

HAZARD...Wind gusts up to 40 to 45 mph.

SOURCE...Radar indicated and automated observations.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rochester, Austin, Decorah, Charles City, Oelwein, Cresco, Osage, New
Hampton, Dodge Center, Wabasha, West Union, Preston, Elkader,
Mantorville, Alma, Kasson, Stewartville, Byron, St. Charles, and
Plainview.

This includes Interstate 90 in Minnesota between mile markers 176 and
237.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4419 9255 4437 9255 4437 9243 4441 9243
      4446 9228 4441 9208 4453 9205 4457 9194
      4385 9199 4285 9127 4264 9152 4264 9208
      4291 9208 4291 9254 4326 9301 4420 9304
TIME...MOT...LOC 1640Z 217DEG 46KT 4402 9248 4341 9280 4249 9185

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Skow
Special weather statement, May 21, 11:30 AM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1230 PM CDT Tue May 21 2024

IAZ009>011-019-029-MNZ079-086>088-094>096-WIZ032-033-041-053-054-
211815-
Chickasaw IA-Fayette IA-Winneshiek IA-Howard IA-Allamakee IA-
Wabasha MN-Fillmore MN-Winona MN-Houston MN-Olmsted MN-Dodge MN-
Mower MN-Buffalo WI-Crawford WI-Vernon WI-Trempealeau WI-
La Crosse WI-
1230 PM CDT Tue May 21 2024

...STRONG WINDS BEHIND LINE OF SHOWERS WILL AFFECT AREAS ALONG AND
WEST OF THE MISSISSIPPI RIVER THROUGH 115 PM CDT...

At 1228 PM CDT, Doppler radar and surface observations indicated
gusty showers along a line extending from 8 miles northeast of
Buffalo City to near Eyota to 9 miles west of Harpers Ferry.
Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated and surface observations.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rochester, Winona, Decorah, La Crescent, Waukon, Cresco, Arcadia,
Caledonia, Wabasha, Whitehall, Preston, Lansing, Alma, Buffalo,
Stewartville, Byron, Goodview, St. Charles, Plainview, and Chatfield.

This includes Interstate 90 in Minnesota between mile markers 193 and
276.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4434 9241 4442 9211 4441 9208 4442 9208
      4460 9138 4460 9126 4404 9142 4326 9093
      4297 9209 4383 9283
TIME...MOT...LOC 1728Z 259DEG 34KT 4430 9173 4394 9220 4319 9133

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Skow

The radar

The Quad Cities radar (KDVN), 113 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 11 tornado, 3 hail. Local standard time, as filed.

Hail, Grant

When
May 21, 2:57 PM CST
Where
Grant County, 0.51 mi E of Dickeyville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.630, -90.590

Quarter-sized hail was reported near Dickeyville.

Hail, Grant

When
May 21, 3:00 PM CST
Where
Grant County, 0.51 mi E of Dickeyville
Measured
1.75 in hail
Property damage
$100,000
Crop damage
$345,000
Reported by
Law Enforcement
Coordinates
42.630, -90.590

Golf ball sized hail was reported near Dickeyville by local law enforcement.

Tornado, Buffalo

When
May 21, 5:14 PM CST to 5:17 PM CST
Where
Buffalo County, 1.38 mi SSW of Cochrane to 1.76 mi SSW of Glencoe
Rating
EF1
Path length
3.9 mi
Path width
100 yd
Property damage
$80,000
Crop damage
$6,000
Reported by
NWS Storm Survey
Coordinates
44.211, -91.840

A brief tornado developed just south of Cochrane and tracked over the golf course on the east side of town. Multiple farmsteads were hit with damage to outbuildings and trees.

Hail, Grant

When
May 21, 5:14 PM CST
Where
Grant County, 0.69 mi N of Platteville
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
42.740, -90.480

Local media reported ping pong ball sized hail in the city of Platteville.

Tornado, Buffalo

When
May 21, 5:16 PM CST to 5:19 PM CST
Where
Buffalo County, 2.89 mi WNW of Fountain City to 3.39 mi N of Fountain City
Rating
EF1
Path length
3.01 mi
Path width
110 yd
Property damage
$200,000
Crop damage
$8,000
Reported by
NWS Storm Survey
Coordinates
44.147, -91.773

This tornado crossed the Mississippi River from Winona County, Minnesota, damaged trees at Merrick State Park and in the bluffs east of Highway 35. Falling trees at the state park heavily damaged a guest restroom that was designated as a storm shelter, crushing in the roof.

Tornado, Buffalo

When
May 21, 5:17 PM CST to 5:20 PM CST
Where
Buffalo County, 1.94 mi S of Herold to 1.7 mi NW of Glencoe
Rating
EF1
Path length
2.69 mi
Path width
45 yd
Property damage
$126,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
44.272, -91.848

This short lived tornado damaged mainly power lines and trees through the bluffs of western Buffalo County. One garage near the end of the tornado path was destroyed. Wind damage was also observed south of the track, closer to the Mississippi River, in the tree lines.

Thunderstorm Wind, Buffalo

When
May 21, 5:21 PM CST
Where
Buffalo County, Waumandee
Measured
61 kt (70 mph) estimated gust
Property damage
$90,000
Crop damage
$55,000
Reported by
Law Enforcement
Coordinates
44.300, -91.700

Law enforcement reported several large trees down and barn damage in Waumandee.

Thunderstorm Wind, Trempealeau

When
May 21, 5:30 PM CST
Where
Trempealeau County, 0.85 mi NW of Trempealeau
Measured
65 kt (75 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
44.010, -91.440

The public reported a large tree snapped, blocking a portion of South Street.

Tornado, Trempealeau

When
May 21, 5:34 PM CST to 5:35 PM CST
Where
Trempealeau County, 3.65 mi E of Dewey Corners to 4.27 mi E of Dewey Corners
Rating
EF1
Path length
0.84 mi
Path width
150 yd
Property damage
$79,000
Crop damage
$3,000
Reported by
NWS Storm Survey
Coordinates
44.246, -91.397

This very short-lived tornado damaged a single house along Burlington Road. A prominent tornado debris signature (TDS) was observed on radar.

Thunderstorm Wind, Trempealeau

When
May 21, 5:40 PM CST
Where
Trempealeau County, 0.49 mi W of Strum
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
44.550, -91.390

Emergency management reported a large tree toppled onto a house in Strum.

Thunderstorm Wind, La Crosse

When
May 21, 5:41 PM CST
Where
La Crosse County, 1.47 mi SSE of Council Bay
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
NWS Employee
Coordinates
44.030, -91.270

A National Weather Service employee reported a few 3 to 4 inch diameter tree branches down.

Thunderstorm Wind, La Crosse

When
May 21, 5:42 PM CST
Where
La Crosse County, 0.85 mi NE of Onalaska
Measured
55 kt (63 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
43.890, -91.220

The public reported a tree fell over onto Wells Street.

Thunderstorm Wind, La Crosse

When
May 21, 5:42 PM CST
Where
La Crosse County, 1.21 mi SE of West la Crosse
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
43.840, -91.230

The public reported a large tree down in the north side of La Crosse.

Thunderstorm Wind, Jackson

When
May 21, 5:42 PM CST
Where
Jackson County, 2.09 mi ESE of North Branch
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
44.440, -90.960

The public reported a barn destroyed 2 miles west of Alma Center.

Thunderstorm Wind, Vernon

When
May 21, 5:44 PM CST
Where
Vernon County, 0.85 mi SW of Genoa
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
43.570, -91.230

Emergency Management reported power lines down on Highway 35 and 56.

Thunderstorm Wind, La Crosse

When
May 21, 5:45 PM CST
Where
La Crosse County, 0.5 mi E of La Crosse
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Crop damage
$2,000
Reported by
NWS Employee
Coordinates
43.800, -91.240

A National Weather Service employee reported several large tree branches down. Some fallen branches had damaged vehicles.

Thunderstorm Wind, La Crosse

When
May 21, 5:47 PM CST
Where
La Crosse County, 0.69 mi S of (Lse)la Crosse Muni
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
43.870, -91.250

The ASOS site on French Island in La Crosse (KLSE) observed a 63 mph wind gust.

Thunderstorm Wind, La Crosse

When
May 21, 5:47 PM CST
Where
La Crosse County, 0.85 mi NW of West Salem
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.910, -91.090

A trained spotter reported tree damage along Highway 16.

Thunderstorm Wind, Grant

When
May 21, 5:54 PM CST
Where
Grant County, 0.86 mi NW of Hazel Green
Measured
65 kt (75 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
42.540, -90.440

A weather station at the Hazel Green fire department reported a 75 mph wind gust.

Thunderstorm Wind, Jackson

When
May 21, 5:56 PM CST
Where
Jackson County, 3.59 mi SSE of Alma Center
Measured
50 kt (58 mph) estimated gust
Crop damage
$10,000
Reported by
Public
Coordinates
44.380, -90.900

The public reported tree damage 4 miles south of Alma Center.

Tornado, Jackson

When
May 21, 5:59 PM CST to 6:02 PM CST
Where
Jackson County, 2.74 mi NNE of North Branch to 5.57 mi NE of North Branch
Rating
EF1
Path length
3.13 mi
Path width
75 yd
Crop damage
$4,000
Reported by
NWS Storm Survey
Coordinates
44.487, -90.981

This shorter-lived tornado damaged mainly trees along its path with the most intense damage occurring along Old Stage Road.

Thunderstorm Wind, Monroe

When
May 21, 6:01 PM CST
Where
Monroe County, 0.85 mi NW of Cataract
Measured
50 kt (58 mph) estimated gust
Crop damage
$10,000
Reported by
Public
Coordinates
44.090, -90.840

The public reported tree damage in Cataract.

Thunderstorm Wind, Monroe

When
May 21, 6:03 PM CST
Where
Monroe County, 0.85 mi NE of Sparta
Measured
65 kt (75 mph) estimated gust
Property damage
$200,000
Crop damage
$80,000
Reported by
Emergency Manager
Coordinates
43.940, -90.810

Emergency management reported several trees and power lines down in the city of Sparta.

Thunderstorm Wind, Vernon

When
May 21, 6:05 PM CST
Where
Vernon County, 0.5 mi E of Hillsboro
Measured
55 kt (63 mph) estimated gust
Property damage
$75,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
43.650, -90.340

Emergency management reported trees down on homes in Hillsboro.

Thunderstorm Wind, Monroe

When
May 21, 6:05 PM CST
Where
Monroe County, 0.85 mi NE of Sparta
Measured
50 kt (58 mph) estimated gust
Crop damage
$5,000
Reported by
Public
Coordinates
43.940, -90.810

The public reported large tree branches down in Sparta.

Thunderstorm Wind, Vernon

When
May 21, 6:06 PM CST
Where
Vernon County, 0.85 mi NW of Retreat
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$5,000
Reported by
Public
Coordinates
43.460, -91.090

The public reported tree limbs down and shingles blown off. The report was relayed via mPING.

Tornado, Clark

When
May 21, 6:08 PM CST to 6:15 PM CST
Where
Clark County, 5.25 mi ENE of Humbird to 1.88 mi SW of Globe
Rating
EF1
Path length
6.96 mi
Path width
300 yd
Property damage
$140,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
44.567, -90.807

This stronger EF1 tornado leveled trees and powerlines along an intermittent track that was mixed with downburst winds. The tornado was overtaken by a downburst, which caused pockets of tree and outbuilding damage for another 7 miles.

Thunderstorm Wind, Clark

When
May 21, 6:10 PM CST
Where
Clark County, 4.45 mi WNW of Sidney
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
44.580, -90.730

Emergency management reported power poles and lines down on Highway 10.

Thunderstorm Wind, Monroe

When
May 21, 6:19 PM CST
Where
Monroe County, Tomah
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.980, -90.500

Emergency management reported a wind gust of 60 mph in the city of Tomah.

Tornado, Clark

When
May 21, 6:20 PM CST to 6:29 PM CST
Where
Clark County, 3.25 mi NNE of Christie to 3.75 mi SW of Riplinger
Rating
EF1
Path length
9.07 mi
Path width
120 yd
Property damage
$88,000
Crop damage
$6,000
Reported by
NWS Storm Survey
Coordinates
44.694, -90.578

This tornado damaged several farmsteads, powerlines, and trees. It was strongest to the west of Loyal, with the path becoming weaker and less defined to the north of town.

Tornado, Clark

When
May 21, 6:27 PM CST to 6:31 PM CST
Where
Clark County, 3.68 mi SE of Longwood to 0.3 mi N of Atwood
Rating
EF1
Path length
4.04 mi
Path width
150 yd
Property damage
$270,000
Crop damage
$18,000
Reported by
NWS Storm Survey
Coordinates
44.846, -90.542

This tornado occurred on the left flank of a broad area of downburst wind damage with the tornado path intermittent in nature as the downburst mixed in at times. Multiple farmsteads were hit with damage mainly to trees and outbuildings.

Tornado, Clark

When
May 21, 6:29 PM CST to 6:31 PM CST
Where
Clark County, 4.23 mi NNW of Spokeville to 2.05 mi SW of Riplinger
Rating
EF1
Path length
2.2 mi
Path width
75 yd
Property damage
$70,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
44.780, -90.449

This was a brief tornado that damaged a farmstead and trees.

Thunderstorm Wind, Taylor

When
May 21, 6:29 PM CST
Where
Taylor County, Lublin
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
45.080, -90.720

Emergency management reported a barn blown over near Lublin. Time estimated from radar.

Thunderstorm Wind, Clark

When
May 21, 6:32 PM CST
Where
Clark County, 2.08 mi ENE of Veefkind
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.710, -90.340

A trained spotter estimated a 60 mph wind gust 6 miles north of Chili.

Tornado, Clark

When
May 21, 6:33 PM CST to 6:34 PM CST
Where
Clark County, 0.84 mi E of Riplinger to 0.98 mi NNW of Curtiss
Rating
EF0
Path length
1.39 mi
Path width
75 yd
Property damage
$33,000
Crop damage
$3,000
Reported by
NWS Storm Survey
Coordinates
44.830, -90.383

This was a weak and brief tornado that damaged a farmstead and a grove of trees.

Tornado, Clark

When
May 21, 6:34 PM CST to 6:35 PM CST
Where
Clark County, 0.69 mi SSW of Unity to 0.2 mi E of Unity
Rating
EF1
Path length
0.77 mi
Path width
110 yd
Continued into
Marathon, Wi (GRB)
Property damage
$330,000
Crop damage
$14,000
Reported by
NWS Storm Survey
Coordinates
44.841, -90.325

A tornado touched down southwest of Unity, moved through the village, and ended northeast of town in Marathon County (NWS Green Bay's warning area). Besides damage to trees and power lines, several homes and garages had extensive damage, especially to roofs.

Thunderstorm Wind, Crawford

When
May 21, 6:45 PM CST
Where
Crawford County, 0.51 mi W of Crawford
Measured
60 kt (69 mph) estimated gust
Property damage
$75,000
Crop damage
$20,000
Reported by
Public
Coordinates
43.030, -91.140

The public reported 3-inch tree limbs down as well as power poles. Report relayed via mPING.

Thunderstorm Wind, Grant

When
May 21, 6:58 PM CST
Where
Grant County, 2.06 mi NE of Hurricane
Measured
65 kt (75 mph) estimated gust
Property damage
$350,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
42.800, -90.740

Emergency management reported numerous trees and power lines down in central Grant County.

Thunderstorm Wind, Grant

When
May 21, 7:01 PM CST
Where
Grant County, 0.86 mi NE of Potosi
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
42.690, -90.710

Emergency management reported trees down on homes in Potosi.

Thunderstorm Wind, Juneau

When
May 21, 7:05 PM CST
Where
Juneau County, 1.47 mi NNE of Necedah
Measured
65 kt (75 mph) estimated gust
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
44.050, -90.070

Emergency management reported several trees down in both the Necedah and Armenia areas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyThe tornado archive for Wisconsin, 2024Warnings in Wisconsin, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182548, 1182560, 1177624, 1182561, 1177623, 1177626, 1182569, 1182571, 1177630, 1182570, 1182579, 1182585, 1182592, 1182642, 1182586, 1182577, 1182581, 1182599, 1182582, 1182638, 1177635, 1182584, 1182587, 1182591, 1182639, 1183052, 1177639, 1182596, 1182589, 1177640, 1177641, 1177642, 1182634, 1182598, 1177643, 1177644, 1182616, 1182613, 1182600, 1182644.